Alert archive / North Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Raleigh, NC

October 8, 20168 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 8, 2016, 8:37 AM EDT for 8 counties in North Carolina. It was in force for 6 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2016, 8:37 AM EDT (12:37 UTC)
Expired
Oct 8, 2016, 2:30 PM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Sampson County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 10:05 AM EDTFLASH FLOOD3 Wsw Seven Lakes, NCCREEK FLOODING 800 BLOCK OF CURRIE MILL ROAD IN JACKSON SPRINGS.
Oct 8, 10:45 AM EDTFLASH FLOOD2 W Hope Mills, NCSEVERAL FEET OF WATER COVERING ROCKFISH ROAD NEAR C. WAYNE COLLIER SCHOOL.
Oct 8, 10:45 AM EDTFLASH FLOOD4 Sw Bonnie Doone, NCMEDIA REPORT OF ROADS CLOSED WITH SEVERAL FEET OF WATER ON CLIFFDALE AND BUNCE ROADS. .
Oct 8, 11:15 AM EDTFLASH FLOODClinton, NCEMERGENCY MANAGER REPORTS NUMEROUS LOCATIONS FLOODED IN SAMPSON COUNTY. 3 HOMES IN CLINTON FLOODED. .
Oct 8, 11:25 AM EDTFLASH FLOODAutryville, NCNC DOT REPORTS SWIFT WATER RUNNING ACROSS MAXWELL RD IN AUTRYVILLE.
Oct 8, 11:35 AM EDTFLASH FLOODClinton, NCRELIABLE SPOTTER REPORTED A MEASURED 3 OF RAIN IN 95 MINUTES FROM FROM 10:00 AM TO 11:35 AM IN CLINTON, NC - IN VICINITY OF HWY US701 & ROWAN ROAD.
Oct 8, 12:00 PM EDTHEAVY RAIN 2.274 Ene Hope Mills, NCBETWEEN 11AM AND 12PM, 2.27 INCHES OF RAIN REPORTED AT FAYETTEVILLE REGIONAL AIRPORT.
Oct 8, 12:05 PM EDTHEAVY RAIN 7.054 Ene Hope Mills, NCTOTAL OF 7.05 INCHES OF RAIN SINCE MIDNIGHT AT KFAY. .
Oct 8, 1:39 PM EDTFLASH FLOODNewton Grove, NCHIGHWAY 701 SOUTH OF NEWTON GROVE IS FLOODED.
Oct 8, 1:45 PM EDTFLASH FLOOD1 Ese Clinton, NCNUMEROUS ROADS FLOODED IN SAMPSON COUNTY.
Oct 8, 1:48 PM EDTHEAVY RAIN 10.324 Ene Hope Mills, NCRAINFALL SINCE MIDNIGHT REPORTED AT FAYETTEVILLE AIRPORT.
Oct 8, 2:16 PM EDTFLASH FLOODLillington, NCNUMEROUS ROADS CLOSED IN HARNETT COUNTY DUE TO FLOODING.
Oct 8, 2:24 PM EDTHEAVY RAIN 11.144 Ene Hope Mills, NCSINCE MIDNIGHT, 11.14 INCHES OF RAIN REPORTED AT FAYETTEVILLE REGIONAL, STORM TOTAL OF 12.03 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS52 KRAH 081237
FFWRAH
NCC051-085-093-105-123-125-163-167-081830-
/O.NEW.KRAH.FF.W.0051.161008T1237Z-161008T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
837 AM EDT SAT OCT 8 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA...
  HARNETT COUNTY IN CENTRAL NORTH CAROLINA...
  MOORE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHERN HOKE COUNTY IN CENTRAL NORTH CAROLINA...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
  SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...
  LEE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 230 PM EDT

* AT 830 AM EDT...DOPPLER RADAR INDICATED ADDITIONAL HEAVY RAIN
  FALLING OVER SATURATED GROUND ACROSS THE WARNED AREA. TWO TO THREE
  INCHES OF RAIN HAVE ALREADY FALLEN ACROSS MUCH OF THE AREA
  OVERNIGHT...AND SEVERAL ADDITIONAL INCHES ARE EXPECTED THIS
  MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FAYETTEVILLE...SANFORD...ALBEMARLE...SOUTHERN PINES...CLINTON...
  LILLINGTON...TROY...CARTHAGE...BADIN LAKE AND FORT BRAGG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NORTHERN CUMBERLAND AND SOUTHERN HARNETT COUNTY RECEIVED 6 TO 10
INCHES OF RAIN LATE LAST WEEK AND STREAMS AND RIVERS ARE ALREADY
HIGH. IN ADDITION, A FEW SMALLER DAMS WERE WEAKENED OR PARTIALLY
BREACHED LAST WEEK...AND THESE DAMS WILL BE THREATENED AGAIN TODAY.
FAILURE OF ANY OF THESE DAMS COULD CAUSE LOCALIZED FLASH FLOODING
AND RESIDENTS SHOULD BE PARTICULARLY ALERT FOR INFORMATION FROM
LOCAL EMERGENCY OFFICIALS CONCERNING THE NEED TO EVACUATE QUICKLY.
THE LITTLE RIVER IN NORTHERN CUMBERLAND COUNTY AND CROSS CREEK IN
FAYETTEVILLE ARE EXPECTED TO FLOOD. ACT NOW PROTECT YOUR LIFE AND
PROPERTY.

&&

LAT...LON 3485 7850 3483 7890 3496 7904 3510 7940
      3507 7957 3518 7968 3514 8003 3519 8051
      3550 8030 3552 7935 3562 7910 3552 7897
      3558 7891 3552 7869 3526 7849 3529 7830
      3520 7816 3474 7820 3471 7811 3455 7825

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 7:49 AM EDT, 48 minutes earlier.

Area forecast discussion, Oct 8, 7:49 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
749 AM EDT SAT OCT 8 2016

.SYNOPSIS...
Hurricane Matthew will track along or just off the coast of South
Carolina and southeast North Carolina through tonight.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 256 AM Saturday...

Flash flood watch has been extended west and north to cover all of
central NC, except Forsyth County in the far NW.

The far NW part of the Triad, specifically the Winston-
Salem/Forsyth County area, should have the lowest probability of
flooding and we may leave them out. We will decide with the WPC/NWS
QFP conference call at 215 AM. Most models have come even more
northward and northeastward with the track of Matthew, and thus the
heavy rain bands are now forecast to eventually encompass much of
central NC. There is expected to be a very tight QPF gradient with
possibly the NW Piedmont in the gradient instead of the NE Piedmont
(as the heavier rains continue to spread west with the past few
model runs). Current data (radar/satellite) included also suggests
that the models more north and northeast track before the turn east
tonight may verify better.

The eyewall of Hurricane Matthew is now open with the northern
portion of the eyewall the only portion remaining in tact. The
forward motion is still 010 at 10kt with anticipation that the
system will turn NE along the SC coast beginning this morning. A
1025 MB surface high pressure was centered just off the New England
coast this morning, extending into our Piedmont Damming Region.
There continued to be a low level boundary near the coast, with the
deep easterly flow north of the storm pulling in PW's in excess of 2
inches as far north as Raleigh and 2.4 inches to near Fayetteville.

The ESE flow at H85 was 40-50 KT spreading deep moisture up and over
the CAD wedge. Rain and bands of heavy rain has developed/overspread
all of central NC. One heavy band was almost into the Greensboro
area. Although the SREF and some hi-res models suggest that the QPF
of the operational GFS/EC are overdone for our region, we are not
buying into that given the current data analysis.

We will expand the Flash Flood Watch to be safe to include most of
the region, with the far NW left out (Forsyth). QPF of 6-10 inches
will still be forecast in the south and east, with 4-7 central, and
2-4 elsewhere. Locally higher totals in the south and east. Less
over the NW.

The Wind Advisory will remain in place through the duration of the
event. Strongest gusts to 40-50 MPH in the south and east zones.
Even 40 mph may down some trees given the expected saturation.

Conditions will improve rather quickly when the cyclone begins the
turn east later tonight and Sunday morning. Our current ending times
of the Watches and advisories will remain into Sunday afternoon, and
possibly we can end them more quickly if the system moves more
quickly per WPC discussion.

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 305 AM Saturday...

Skies should be clearing or mostly clear with diminishing breezes
Sunday evening and overnight. Lows in the 40s/50s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 305 AM Saturday...

Underneath shortwave ridging aloft, a strong +1030 mb sfc high will
ridge down the east coast in the wake of Matthew, with associated
strong cold air advection bringing Central NC its first real taste
of fall, as a cool and dry airmass settles into the area for the
first half of the work week. Low-level thicknesses are forecast to
fall to 1340-1350 meters(20 to 30 meters below normal)both Monday
and Tuesday mornings, which historically produces min temps down
into the lower to mid 40s. If this happens it will be the first time
many areas see sub 50 degree readings since early May 2016. Highs
Monday and Tuesday in the mid 60s to lower lower 70s.

Upper ridge over the region will begin to breakdown and shift east
of the area by mid to late week, allowing a dry cold front to
approach the area from the nw late Thursday. Airmass will undergo
slow modification in advance of this front, warming back up to
seasonable readings Wednesday and Thursday, with temps potentially
cooling back down to below normal Friday and into the weekend.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 740 AM Saturday...

A large shield of moderate to heavy rain, to the N and NW of the
center of Hurricane Matthew, will continue to translate NWD
across central NC today, as the hurricane tracks generally
parallel to the SC coast. Widespread, mainly IFR ceilings will
continue through this evening, then edge EWD with a resultant
lifting and scattering to MVFR or VFR from W to E tonight, as the
hurricane and associated rain shield likewise move E. NELY winds
will also steadily increase from S to N and peak this afternoon and
early evening - highest with gusts between 40-50 kts at FAY and RWI.
While the rain and sub-VFR ceilings will steadily move E and out of
our area later tonight, a strong NLY wind will continue throughout
the night and linger into the day Sunday, as a continental polar
(cool and dry)air mass rushes into our region in the wake of Matthew.

Outlook: After VFR conditions in high pressure Sun-Mon, NELY low
level flow around that high may promote the occurrence of MVFR
ceilings Tue-Wed, mainly at ERN TAF sites.

&&

.HYDROLOGY...
As of 1220 PM Friday...

Discussion for the southern Coastal Plain, Sandhills, and
southwestern Piedmont:

Antecedent conditions - heavier rain today has been concentrated
mainly over the southwest Piedmont and western Sandhills counties.
Rainfall across this area has ranged up to nearly 1.5 inches,
effectively saturating areas from Raeford west to Albemarle and
Wadesboro. Only a few tenths of an inch have fallen over eastern
Hoke, northern Cumberland, and southern Harnett counties, which
were the areas which received 8 to 10+ inches of rain late last
week.

Rainfall from Matthew late tonight through Saturday night is
expected to range from 6 to 10 inches over these areas, with
perhaps 10+ inches over far southern Cumberland and Sampson
counties. The heavier rainfall is expected during the day
Saturday, and as tropical rainfall rates can exceed 2 inches per
hour, flash flooding could occur quickly, especially in urban
areas. Rainfall will drain quickly into local streams and into low
lying areas, and travel may be hindered by extensive flooding well
into Sunday.

Larger rivers which could reach flood stage include the lower Cape
Fear, Neuse, Black, and possibly the Tar. Of particular concern is
the Little River, which runs across northern Cumberland county.
Flooding is more likely on the Little river and a flood warning has
been issued for the Little river at Manchester, where the river
could exceed moderate flood stage as it is still high from record
flooding last week. A number of dams in Hoke, Cumberland and
southern Harnett county affected by the heavy rain last week also
remain vulnerable due to weakened structures and high water levels.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for NCZ007>011-
022>028-038>043-073>078-083>086-088-089.
Wind Advisory until 6 PM EDT Sunday for NCZ011-026>028-041>043-
073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...BADGETT
LONG TERM...CBL
AVIATION...MWS
HYDRO...MLM
Hazardous weather outlook, Oct 8, 3:25 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
325 AM EDT SAT OCT 8 2016

NCZ011-026>028-041>043-073>078-083>086-088-089-090730-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
325 AM EDT SAT OCT 8 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

NCZ007>010-022>025-038>040-090730-
PERSON-GRANVILLE-VANCE-WARREN-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-
325 AM EDT SAT OCT 8 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NCZ021-090730-
FORSYTH-
325 AM EDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF RAIN AND GUSTY WINDS WILL CONTINUE TODAY AND END THIS
EVENING. THERE IS A POTENTIAL FOR FLOODING ESPECIALLY IN AREAS
SOUTH AND EAST OF WINSTON-SALEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:09 PM EDTRiver Flood WarningRAHHarnett4 days
Oct 7, 10:09 PM EDTRiver Flood WarningRAHCumberland6 days
Oct 7, 10:12 PM EDTRiver Flood WarningRAHJohnston3 days
Oct 7, 10:12 PM EDTRiver Flood WarningRAHJohnston5 days
Oct 7, 10:12 PM EDTRiver Flood WarningRAHWayne11 days
Oct 7, 10:18 PM EDTRiver Flood WarningRAHEdgecombe7 days
Oct 7, 10:18 PM EDTRiver Flood WarningRAHEdgecombe12 days
Oct 8, 8:01 AM EDTFlash Flood WarningRAHAnson, Hoke, Richmond, Scotland6 hr
Oct 8, 8:41 AM EDTHigh Wind WarningRAHCumberland, Hoke, Sampson, Scotland, Wayne18 hr
Oct 8, 9:13 AM EDTRiver Flood WarningRAHAnson, Stanly26 hr
Oct 8, 10:22 AM EDTFlash Flood WarningRAHDurham, Johnston, Wake, Wayne6 hr
Oct 8, 11:32 AM EDTFlash Flood Warning EmergencyRAHCumberland, Hoke, Sampson6 hr
Oct 8, 12:09 PM EDTRiver Flood WarningRAHChatham48 hr
Oct 8, 1:09 PM EDTFlash Flood Warning EmergencyRAHDurham, Johnston, Wake, Wayne6 hr
Oct 8, 1:21 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Forsyth, Guilford, Orange and 2 more8 hr
Oct 8, 1:31 PM EDTFlash Flood WarningRAHAnson, Chatham, Harnett, Lee, Montgomery, Moore and 3 more6 hr
Oct 8, 2:04 PM EDTFlash Flood WarningRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson8 hr
Oct 8, 2:28 PM EDTRiver Flood WarningRAHChatham, Lee67 hr
Oct 8, 2:32 PM EDTFlash Flood WarningRAHAlamance, Granville, Orange, Person, Vance8 hr
Oct 8, 2:37 PM EDTRiver Flood WarningRAHFranklin69 hr
Oct 8, 3:47 PM EDTRiver Flood WarningRAHAlamance37 hr
Oct 8, 3:50 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph8 hr
Oct 8, 3:54 PM EDTRiver Flood WarningRAHEdgecombe, Halifax, Nash5 days
Oct 8, 5:29 PM EDTFlash Flood Warning EmergencyRAHCumberland, Hoke, Sampson8 hr
Oct 8, 6:55 PM EDTFlash Flood Warning EmergencyRAHDurham, Edgecombe, Johnston, Nash, Wake, Wayne and 1 more7 hr
Oct 8, 7:49 PM EDTFlash Flood WarningRAHChatham, Harnett, Lee, Montgomery, Moore, Richmond and 1 more6 hr

Nearby

Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.